Winter Storm, Cascade Foothills in Lane County
- When
- November 17, 9:00 AM PST to November 20, 5:00 PM PST
- Where
- Cascade Foothills in Lane County forecast zone
- Reported by
- TRAINED SPOTTER
Over the three day period of series of strong Pacific storms brought high winds to the North and Central Oregon coast along with Heavy Rain and/or snow to the area. Along the coast Florence reported gusts to 73 mph and Garibaldi gusts to 59 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Over the three day period of series of strong Pacific storms brought high winds to the North and Central Oregon coast along with Heavy Rain and/or snow to the area. Along the coast Florence reported gusts to 73 mph and Garibaldi gusts to 59 mph. Gusts in excess of 50 mph were reported at Astoria, Newport Airport, the Newport Jetty, and Sea Lion Caves. Heavy rain fell over the area prior to the post frontal cold air moving into the area. In 6 hours, Portland International Airport recorded 1.02 inches, Troutdale 1.26 inches, Gresham and Bonneville both 1.00 inches. In 12 hours, Astoria reported 1.60 inches, Jewell 1.00 inches, and Lees Camp 1.20 inches. Many more areas reported 3/4 to 1 inch of rain during a 6 to 12 hour period. As cold air moved into the area the morning of November 19 the rain changed to snow. In the Cascade foothills Boring and Sandy reported 10 inches of new snow, and Brightwood and Marion Forks reported 8 inches. In the Portland area, Mt Scott reported 7 inches, Clackamas and Corbett 4 inches, Mt Tabor 3 inches, Laurelhurst Park and the West Hills 2 inches. Locations in the Central and Southern Willamette Valley reported up to an inch. In the Coastal Range, Laurel Mt reported 8 inches, Buxton 8 inches and Sunset Summit 5 inches. In the Cascades, Timberline Lodge accumulated 29 inches, Government Camp 23 inches, White River 24 inches, Mt Hood Meadows 20 inches, Blue Box and Bennett Pass each 17 inches, Santiam Pass Summit 14 inches, both Tombstone Summit and Willamette Pass 12 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 17, 8:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON NOV 17 2003
.SYNOPSIS...STRONG WEST FLOW OVER AREA CONTINUES. NEXT LOW PRESSURE
MOVES INTO VANCOUVER ISLAND TONIGHT AS STRONG WARM FRONT MOVES ACROSS
AREA. STRONG PACIFIC COLD FRONT STALLS OVER NORTHERN WASHINGTON
TONIGHT AS NEXT LOW PRESSURE DEVELOPS. LOW PRESSURE MOVES INTO
VANCOUVER ISLAND TUESDAY AFTERNOON WITH COLD FRONT REMAINING OVER
NORTHERN WASHINGTON. STRONG MOIST SOUTHWEST FLOW CONTINUES OVER AREA
SOUTH OF COLD FRONT. COLD FRONT PUSHES SOUTH TUESDAY NIGHT MOVING
THROUGH AREA WEDNESDAY. COLD MOIST NORTHWEST FLOW INCREASES OVER
AREA FOR THE END OF THE WEEK.
&&
.DISCUSSION...
.SHORT TERM...ETA/GFS CONTINUE CLOSE SOLUTION AND SEEM TO BE TRACKING
WELL. SHOWERY WEATHER TODAY WITH MOIST W FLOW MOSTLY CASCADES AND
COAST RANGE TURN TO RAIN LATE AS NEXT LOW PRES AND WARM FRONT
APPROACH. LOW PRES MOVES INTO VANCOUVER ISLAND TONIGHT AS WARM FRONT
MOVES ACROSS AREA. HWW WARNING LOOKS GOOD WILL UP TO 65 MPH GUSTS.
CONCERNED ABOUT CENTRAL COAST WILL LEAVE ALONE FOR NOW AS MAIN THREAT
LATER TONIGHT AND TUE. INITIAL BURST OF WIND TONIGHT MAY BACK OFF
LATE AS LOW MOVES ASHORE. COLD FRONT REMAINS STALLED OVER N
WASHINGTON OVERNIGHT AND TUE. HOWEVER STRONG SW FLOW WITH HIGH PW
KEEPS PRECIPITATION HAMMERING INTO COAST...COAST MOUNTAINS AND
NORTHERN CASCADES OVERNIGHT AND TUE. COLD FRONT SLIDES S TUE NIGHT
BRINGING HEAVY PRECIPITATION WITH IT. WINDS BACK OFF AS LOW PRES
MOVES WELL INLAND BUT HEAVY PRECIPITATION LIKELY COAST AND MOUNTAINS
BY LATER TUE NIGHT AND SPREADS INTO INLAND VALLEYS WED MORNING.
FRONT PUSHES S OF AREA DURING WED BRINING COOLER BUT CONTINUED MOIST
FLOW INTO AREA. SNOW BECOMES MAIN THREAT FOR CASCADES WED NIGHT AND
THU AS FAIRLY STRONG SHORT WAVES MOVES ACROSS AREA THU. SNOW LEVELS
WELL BELOW PASS LEVELS BY THU. KOSOVITZ
&&
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MEDIUM RANGE MODELS HAVE BEEN EVOLVING INTO CARVING OUT
A BROADER TROUGH THAT HANGS OVER THE PAC NW INTO SAT BEFORE SHIFTING
EAST. THIS WILL LEAVE THE AREA IN A GENERAL SHOWERY PATTERN WITH
FREEZING LEVELS DOWN TO 2500-3000 FEET BY FRI. THIS IS MUCH
DIFFERENT FROM PREVIOUS RUNS SO WITH LOW CONFIDENCE WILL KEEP CURRENT
FCST AND AWAIT MORE CONSISTENT MODEL RUNS.
&&
PRELIMINARY POINT POPS...
AST 9+9++ PDX 68689 SLE 68689 EUG 55479
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE.
HIGH SURF ADVISORY NORTH AND CENTRAL OREGON AND SOUTH
WASHINGTON COAST TODAY AND TONIGHT.
HIGH WIND WARNING SOUTH WASHINGTON AND NORTH OREGON COAST.
&&ORZ001>013-WAZ019>023-039-040-181430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 630 AM PST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY ...HIGH WIND WARNING FOR THE NORTH OREGON AND SOUTH WASHINGTON COASTS TONIGHT... ..GALE WARNING FOR THE NORTH AND CENTRAL OREGON COASTAL WATERS AND THE SOUTH WASHINGTON COASTAL WATERS... ...HIGH SURF ADVISORY... .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A PACIFIC FRONT MOVING SOUTH ALONG THE COAST TUESDAY MAY BRING STORM FORCE WINDS TO THE COASTAL WATERS AND THE POSSIBILITY OF STRONG WINDS AT THE COAST...AND ALSO SNOW ADVISORY AMOUNTS IN THE CASCADES WEDNESDAY. HEAVY RAIN MAY DEVELOP AT THE NORTH OREGON COAST AND SOUTH WASHINGTON COAST WEDNESDAY AS A SLOW MOVING BAROCLINIC ZONE MOVES OVER THAT AREA...THIS COULD BRING RAPID RISES TO SMALL STREAMS THERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335459, 5335460, 5335461, 5335462, 5335463, 5335464, 5335465, 5335466, 5335467, 5335468, 5335469.